Kansas, 2020

Flooding and Heavy Rain in Kansas, May 22, 2020

May 22, 2020 · NWS ICT · 4 events in 3 counties and zones

Heavy rain and saturated grounds caused minor flooding on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Heavy rain and saturated grounds caused minor flooding on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 22, 5:54 AM CST, 6 minutes earlier.

Area forecast discussion, May 22, 5:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
654 AM CDT Fri May 22 2020

.SHORT TERM...(Today through Sunday night)
Issued at 401 AM CDT Fri May 22 2020

A very challenging forecast for the short term as a long wave trough
is firmly in place over the Rockies and a strong high pressure.
system of the Atlantic Coast.  Neither of these features appear to be
in in a hurry to progress to the east. This leaves a pattern that
opens up the Gulf of Mexico allowing a tremendous amount of return
flow into the region.  This set up creates a convoluted mess for the
models to decipher.  As a result, the models are in conflict with
the timing, intensity and residence time of the coming precipitation
throughout to the short term.

Friday and into Saturday shows significant moisture transport into
the region which is feeding into the thunderstorm activity currently
in Western Kansas. The HRRR/ARW/NAM families all indicate the
thunderstorm activity in Western Kansas will push to the east and
into the Missouri during the morning hours. The activity is likely
to be marginally severe with wind being primary threat. This is
the main factor for Friday and into Saturday. Since the long wave
trough is not expected to progress much, there will be continued
support for thunderstorm activity Friday afternoon and evening.
This thunderstorm activity will be dependent the ability of the
atmosphere to recover from early morning thunderstorm activity.
Short range models indicate afternoon thunderstorm activity today
will be difficult due to the morning convection. As such, clouds
from convective debris is likely to keep temperatures down as well
as the convection chances as well. That said, current conditions
indicate a the current thunderstorm complex will develop into a
mesoscale convective vortex (MCV) during the afternoon. This does
appears likely which helps thunderstorm development this
afternoon. This is most likely in Southeast Kansas.

Saturday night through Sunday night looks to be the quietest at this
point.  While the chances for convection are still decent, the
models can't disagree more the areal coverage and intensity of this
activity.  The ECMWF/Canadian families show a rather strong short
wave ridge moving over the region keeping the convection chances
down for much of Saturday and most of Sunday as well.  The NAM
families are more active but tend to keep the precipitation amounts
down.  The GFS is by far the most active and hints at a much more
active convection event.  Considering the orientation of the long
wave through and the likelyhood of a short wave high pressure ridge
moving over the region, kept the POPs down for Saturday and into
Sunday.

Metzger

.LONG TERM...(Monday through Thursday)
Issued at 401 AM CDT Fri May 22 2020

Sunday night into Monday looks interesting, complex and very active.
This is one area which the GFS/ECMWF/Canadian seem to agree that
Sunday night and into Monday has the potential to provide a
significant rain event.  Moisture transport looks very good as the
long wave trough looks finally start moving out into Great Plains.
This will provide the needed forcing to get sustained thunderstorms
going. Given the expected strong moisture transport during this
time, there will be an increased potential for significant rain and
potential flooding in some areas of the CWA.

The remainder of the extended range looks to remain rather unsettled
as the long wave trough will push off to the east but is expected to
leave an orphan cut off low pressure system over Oklahoma.  This set
up will create a situation where there will be continued chances for
showers and thunderstorms over the region.  Temperatures are also
expected to remain in check and are not likely to rise much above
normal for this time of year.

Metzger

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 643 AM CDT Fri May 22 2020

Main aviation concern will be storms this morning.

Upper impulse is currently lifting across north central KS. Large
complex of storms tracked out of southwest KS and into west-
central OK and southern KS overnight. This area of showers and
storms will generally affect areas along and east of I-135 this
morning. KCNU will see storms through around 16z with storms
ending at KICT by 13z. Current thinking is that widespread outflow
and abundant cloud cover will limit storm chances over southeast
KS this afternoon and early evening. So will leave mention of
thunder out at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    78  59  86  67 /  60  10  10  30
Hutchinson      77  57  86  66 /  20  10  10  20
Newton          75  57  84  66 / 100  10  10  30
ElDorado        76  57  84  66 / 100  10  20  30
Winfield-KWLD   79  61  85  67 /  90  10  10  30
Russell         76  55  87  64 /  30  10  10  20
Great Bend      77  56  88  64 /  20  10  10  20
Salina          76  56  86  66 / 100  10  20  30
McPherson       76  56  85  65 /  80  10  10  30
Coffeyville     77  63  83  69 / 100  40  20  20
Chanute         76  63  83  69 / 100  40  20  20
Iola            76  63  83  69 / 100  40  30  20
Parsons-KPPF    76  63  82  69 / 100  40  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...RBL
Hazardous weather outlook, May 22, 3:09 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 AM CDT Fri May 22 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-230915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 AM CDT Fri May 22 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Occasional showers and thunderstorms likely this morning along South
Central and Southeast Kansas. Some of these storms could produce
locally heavy rainfall and localized flooding. An isolated severe
thunderstorm with wind being the primary threat.

This afternoon, will have some scattered showers and thunderstorms
in Southeast Kansas. An isolated severe thunderstorm is possible
with quarter hail and 60 mph winds are possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic rounds of thunderstorms are forecast from Saturday night
through Wednesday. Some strong and severe storms are probable during
this period. There appears to be a slightly greater chance of
severe storms and heavy rain Sunday afternoon and Sunday night.

Heavy rain may lead to flooding, especially early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required in Southeast Kansas this
afternoon and tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 22, 4:51 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
551 AM CDT Fri May 22 2020

KSZ094-098-221115-
Chautauqua KS-Elk KS-
551 AM CDT Fri May 22 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 615 AM CDT.

* At 550 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles north of Cedar Vale...moving
  east at 35 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Cedar Vale, Moline, Grenola and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3716 9653 3737 9651 3746 9614 3716 9607
      3710 9652
TIME...MOT...LOC 1050Z 252DEG 32KT 3720 9647

LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flood. Local standard time, as filed.

Heavy Rain, McPherson

When
May 22, 6:00 AM CST
Where
McPherson County, 0.54 mi E of Moundridge
Reported by
CoCoRaHS
Coordinates
38.200, -97.510

This was a 24 hour rain amount ending at 7 am.

Flood, Sedgwick

When
May 22, 6:30 AM CST to 9:30 AM CST
Where
Sedgwick County, 5.46 mi ESE of Eastborough to 5.58 mi ESE of Eastborough
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.673, -97.156

Lincoln street just west of 159th was closed due to Four mile creek being swollen and out of its banks.

Heavy Rain, McPherson

When
May 22, 7:00 AM CST
Where
McPherson County, 4.04 mi WSW of Moundridge
Reported by
CoCoRaHS
Coordinates
38.180, -97.590

This was a 24 hour rainfall amount ending at 8 am.

Flood, Allen

When
May 22, 7:21 AM CST to 10:21 AM CST
Where
Allen County, 1.24 mi NW of Iola to 1.5 mi WSW of Iola
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.935, -95.413

Typical flood prone areas had water accumulate across town.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893959, 893957, 893960, 893958.